Hail, Flagler
- When
- May 4, 7:10 AM EST
- Where
- Flagler County, 1.8 mi E of Daytona North
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.450, -81.370
Quarter size hail was reported in Daytona North by an off duty Fire Rescue Captain.
A surface cold front was pressing southward across southeast Georgia with short wave trough energy approaching from the northwest. Strong speed shear was in place with bulk shear around 50 kts across northeast Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface cold front was pressing southward across southeast Georgia with short wave trough energy approaching from the northwest. Strong speed shear was in place with bulk shear around 50 kts across northeast Florida. Strong to severe storms developed across northeast Florida during the mid morning and persisted through the early afternoon as activity pressed southeast across the area producing large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 4, 3:39 AM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 439 AM EDT WED MAY 4 2016 ...STRONG THUNDERSTORMS POSSIBLE THIS MORNING OVER NORTH CENTRAL AND PORTIONS OF NORTHEAST FLORIDA... .CURRENTLY... OVERNIGHT SURFACE ANALYSIS DEPICTS A COLD FRONT EXTENDING FROM JUST WEST OF THE OCMULGEE RIVER IN SOUTHEAST GA SOUTHWESTWARD THROUGH THE FL BIG BEND REGION. ALOFT...A SHORTWAVE TROUGH WAS PROGRESSING E-SE FROM THE ARKLATEX REGION. A POTENT SHORTWAVE WAS DIGGING SOUTHWARD FROM THE GREAT LAKES STATES. DEEP W/SW FLOW PREVAILS LOCALLY DOWNSTREAM OF THESE TWO SHORTWAVES. CONVECTION HAS INCREASED OVERNIGHT OVER THE EASTERN GULF OF MEXICO AS DIFFLUENCE ALOFT STRENGTHENED WITH THE APPROACH OF THE ARKLATEX SHORTWAVE. THIS CONVECTION IS NOW MOVING ONSHORE ALONG THE NATURE COAST...AND WILL IMPACT NORTH CENTRAL FL THROUGH THE PREDAWN HOURS. LOW STRATUS CLOUDS ARE INCREASING AHEAD OF THE COLD FRONT OVER INLAND SOUTHEAST GEORGIA AND THE WESTERN SUWANNEE VALLEY...WITH FAIR SKIES ELSEWHERE. UNSEASONABLY WARM AND HUMID WEATHER PREVAILS AREA-WIDE...WITH TEMPS AND DEWPOINTS RANGING FROM THE MID 60S OVER INLAND SOUTHEAST GA TO THE MID 70S OVER PORTIONS OF NORTHEAST FL. .NEAR TERM /THROUGH THURSDAY/... SHORT-TERM HIGH RESOLUTION GUIDANCE INDICATES THAT CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE OVER NORTH CENTRAL FL THROUGH THE EARLY MORNING HOURS AS SHORTWAVE ENERGY APPROACHES FROM THE NORTHWEST...WITH AT LEAST SCATTERED CONVECTION DEVELOPING AHEAD OF THE FRONT OVER COASTAL NORTHEAST FL. FAIRLY IMPRESSIVE SPEED SHEAR VALUES EXIST OVER OUR REGION...WITH BULK SHEAR VALUES AROUND 50 KNOTS OVER NORTHEAST FL. A MARGINALLY UNSTABLE AIR MASS PREVAILS...WITH MIXED LAYER CAPE VALUES GENERALLY IN THE 1000-1500 J/KG RANGE OVER NORTHEAST AND NORTH CENTRAL FL. THIS ENVIRONMENT WILL CREATE A RISK OF STRONG THUNDERSTORMS...MAINLY DURING THE MORNING HOURS AHEAD OF THE COLD FRONT. SOME CONVECTION MAY TRY TO DEVELOP OVER COASTAL SOUTHEAST GA AFTER SUNRISE...BUT MOST OF THE ACTION WILL BE FOR LOCATIONS SOUTHEAST OF THE INTERSTATE 10 CORRIDOR FROM THE MID-MORNING THROUGH THE EARLY AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTS IN THE 40-55 MPH RANGE AND SMALL HAIL. CONVECTION WILL REMAIN POSSIBLE THROUGH THE MID- AFTERNOON HOURS IN EASTERN MARION...SOUTHERN PUTNAM AND FLAGLER COUNTIES...WHERE RAINFALL AMOUNTS MAY EXCEED ONE HALF INCH. A DRIER AIR MASS WILL QUICKLY FILTER INTO SOUTHEAST GA IN THE WAKE OF THE FRONT THIS AFTERNOON...WITH CLEARING SKIES TAKING PLACE FROM NORTHWEST TO SOUTHEAST. COLD AIR ADVECTION WILL LAG THE FRONTAL PASSAGE...WITH HIGHS THIS AFTERNOON STILL CLIMBING TO NEAR 80 IN SOUTHEAST GA...AND THE LOWER 80S IN NORTHEAST AND NORTH CENTRAL FL. A POTENT SHORTWAVE TROUGH DIGGING S-SE FROM THE GREAT LAKES STATES THIS MORNING WILL PROGRESS INTO THE APPALACHIANS TONIGHT. LOW PRESSURE WILL ORGANIZE NEAR THE NORTH CAROLINA OUTER BANKS TONIGHT. THIS WILL RESULT IN CYCLOGENESIS ALONG THE FRONTAL BOUNDARY NEAR THE NORTH CAROLINA OUTER BANKS...TIGHTENING OUR LOCAL PRESSURE GRADIENT. NORTHWEST WINDS WILL REMAIN NEAR 10 MPH INLAND OVERNIGHT...AND NEAR 15 MPH AT THE COAST. THESE WINDS WILL BRING A MUCH COOLER AIR MASS INTO OUR AREA...WITH INLAND LOWS FALLING TO THE MID 50S...RANGING TO NEAR 60 AT THE BEACHES. LOW PRESSURE WILL CONTINUE TO STRENGTHEN OFF THE VIRGINA CAPES ON THURS AS THE POTENT SHORTWAVE TROUGH PIVOTS EASTWARD THROUGH THE CAROLINAS. SOME WRAP-AROUND MOISTURE WILL DIVE INTO INLAND SOUTHEAST GA DURING THE AFTERNOON HOURS...WITH AN INCREASING CUMULUS FIELD DEVELOPING. OTHERWISE...SUNNY SKIES WILL PREVAIL. A TIGHT PRESSURE GRADIENT WILL CREATE BREEZY TO WINDY CONDITIONS AREA-WIDE...WITH NORTHWESTERLY WINDS QUICKLY INCREASING TO 20-25 MPH OVER INLAND SOUTHEAST GA...WHERE GUSTS UP TO 35 MPH ARE POSSIBLE DURING THE AFTERNOON HOURS. WIND SPEEDS ELSEWHERE WILL GENERALLY BE IN THE 15-25 MPH RANGE FROM THE MID-MORNING THROUGH THE AFTERNOON HOURS. DESPITE SUNSHINE...COLD AIR ADVECTION WILL KEEP HIGHS 5-10 DEGREES BELOW EARLY MAY CLIMO. HIGHS OVER SOUTHEAST GA WILL ONLY CLIMB TO THE LOWER 70S...WITH MID TO UPPER 70S FOR MOST OF NORTHEAST AND NORTH CENTRAL FL. .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... DRY CONDITIONS WILL PREVAIL UNDER MEAN LAYER AND STABLE NW FLOW AS STACKED RIDGING DOMINATES ACROSS THE CENTRAL CONUS. NEAR RECORD LOW TEMPS ARE EXPECTED FRI MORNING WITH VALUES IN THE 40S WELL INLAND AND 50S TOWARD THE ATLANTIC COAST. HIGH TEMPS WILL RANGE IN THE 70S FRI THEN WARM TO NEAR CLIMO VALUES BY SAT AS RIDGING BUILDS EASTWARD WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES. .LONG TERM /SUNDAY THROUGH WEDNESDAY/... SUN-MON...DRY CONDITIONS AND MODERATING TEMPS AS STACKED RIDGING BUILDS ACROSS THE FL PENINSULA. HIGH TEMPS WILL WARM BACK INTO THE MID/UPPER 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S WITH SOME LATE NIGHT FOG POTENTIAL. TUE-WED...RIDGING BUILDS OFFSHORE OF THE FL ATLANTIC COAST AS THE UPPER RIDGE BREAKS DOWN. MEAN LAYER SOUTHERLY FLOW DEVELOPS WITH AN INCREASE IN MOISTURE...DIURNAL INSTABILITY AND STRONGER SEA BREEZE FORCING. ADVERTISED A LOW 20% CHANCE OF SEA BREEZE INDUCED SHOWERS/ISOLATED TSTORMS. HIGH TEMPS WILL MODERATE BACK ABOVE CLIMO WITH HIGHS NEAR 90 INLAND AND LOWS IN THE MID 60S INLAND TO NEAR 70 COAST. && .AVIATION... PERIODS OF MVFR CIGS WILL PREVAIL AHEAD OF A COLD FRONT AT SSI THROUGH AROUND 12Z. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE NORTHEAST FL TERMINALS AFTER 11Z...WITH A PERIOD OF SUB-VFR CONDITIONS EXPECTED. ACTIVITY WILL MOVE QUICKLY EASTWARD...ENDING AT GNV TOWARDS 14Z...ENDING AT THE DUVAL COUNTY TERMINALS AROUND 15Z...AND MOVING OFFSHORE OF SGJ AROUND 17Z. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AT THE NORTHEAST FL TERMINALS THIS MORNING...WITH STRONG WIND GUSTS POSSIBLE. VFR CONDITIONS WILL PREVAIL REGION-WIDE BY 18Z. && .MARINE... A COLD FRONT WILL CROSS THE GEORGIA WATERS THIS MORNING...AND WILL PASS THROUGH THE OFFSHORE FLORIDA WATERS BY LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE OVER THE FLORIDA WATERS. LOW PRESSURE WILL THEN ORGANIZE NEAR THE NORTH CAROLINA OUTER BANKS TONIGHT...TIGHTENING OUR LOCAL PRESSURE GRADIENT WITH WEST/NORTHWEST WINDS INCREASING TO CAUTION SPEEDS OVER BOTH THE NEAR SHORE AND OFFSHORE WATERS. SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP OVER THE OFFSHORE GEORGIA WATERS DURING THE PREDAWN HOURS ON THURS MORNING...AND WILL OVERSPREAD THE REST OF THE GEORGIA AND FLORIDA WATERS BY THE LATE MORNING AND EARLY AFTERNOON HOURS. SEAS OFFSHORE WILL PEAK IN THE 5-7 FT RANGE THURS NIGHT. WINDS WILL LIKELY SUBSIDE BACK TO CAUTION LEVELS ON THURS NIGHT IN THE NEAR SHORE WATERS...WITH SCA CONDITIONS CONTINUING THROUGH AROUND SUNRISE ON FRI OFFSHORE. HIGH PRESSURE CENTERED OVER TEXAS ON FRIDAY WILL BUILD EAST/SOUTHEASTWARD OVER THE GULF OF MEXICO THIS WEEKEND. CAUTION CONDITIONS MAY CONTINUE THROUGH FRI NIGHT OFFSHORE...WITH OFFSHORE WINDS CONTINUING THIS WEEKEND BUT SPEEDS REMAINING BELOW CAUTION CRITERIA. RIP CURRENTS: LOW RISK EXPECTED THROUGH AT LEAST FRIDAY DUE TO OFFSHORE WINDS. && .FIRE WEATHER... ELEVATED FIRE DANGER IS LIKELY FOR PORTIONS OF NE FL THU DUE TO HUMIDITY NEAR 28% AND BREEZY WNW WINDS 15 MPH WITH GUSTS TO 25 MPH POSSIBLE. IF ERC VALUES RISE TO TO NEAR 26 UNITS ACROSS NE FL...THEN A FIRE WEATHER WATCH MAY BE NEEDED FOR THU FOR PORTIONS OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... AMG 80 54 72 49 / 20 10 10 0 SSI 79 59 73 52 / 50 10 0 0 JAX 83 56 76 52 / 50 10 0 0 SGJ 81 60 76 56 / 70 20 0 0 GNV 82 56 77 50 / 60 10 0 0 OCF 81 56 80 52 / 80 10 0 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && NELSON/ENYEDI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 451 AM EDT WED MAY 4 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-050900- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 451 AM EDT WED MAY 4 2016 ...STRONG THUNDERSTORMS POSSIBLE THIS MORNING OVER NORTH CENTRAL AND PORTIONS OF NORTHEAST FLORIDA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL PROGRESS SOUTHEASTWARD THROUGH OUR AREA TODAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE FRONT THIS MORNING OVER NORTH CENTRAL AND PORTIONS OF NORTHEAST FLORIDA. STORM MOTION WILL GENERALLY BE EASTWARD AROUND 30 MPH. STRONGER ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40-55 MPH...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES. ACTIVITY MAY LINGER THROUGH THE MID-AFTERNOON HOURS IN NORTH CENTRAL FLORIDA. NORTHWESTERLY WINDS WILL STRENGTHEN OVER THE COASTAL WATERS TONIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR PORTIONS OF THE OFFSHORE WATERS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FOR THURSDAY OVER BOTH THE NEAR SHORE AND OFFSHORE WATERS...WITH ADVISORY CONDITIONS CONTINUING THROUGH EARLY FRIDAY MORNING OFFSHORE. BREEZY TO WINDY NORTHWESTERLY WINDS AND A MUCH DRIER AIR MASS WILL CREATE AN ELEVATED FIRE DANGER ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. NELSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT WED MAY 4 2016
FLZ040-040915-
MARION FL-
422 AM EDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
515 AM EDT...
AT 421 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEVERLY HILLS...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED. WIND GUSTS OF 45
TO 55 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
OCALA...OCKLAWAHA...OCALA AIRPORT...WEIRSDALE...SILVER SPRINGS SHORES...
SANTOS...LAKE WEIR...BELLEVIEW...DUNNELLON...BURBANK...SUMMERFIELD AND
STOKES FERRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
2904 8251 2930 8199 2896 8188 2896 8231
TIME...MOT...LOC 0821Z 245DEG 32KT 2897 8243
ENYEDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 AM EDT WED MAY 4 2016
FLZ037-038-041230-
FLAGLER FL-PUTNAM FL-
742 AM EDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM AND FLAGLER
COUNTIES UNTIL 830 AM EDT...
AT 742 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRUITLAND...OR NEAR SALT SPRINGS...MOVING EAST AT 35 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
PALM COAST...FLAGLER BEACH...BUNNELL...CRESCENT CITY...ANDALUSIA...
FRUITLAND...BEVERLY BEACH...GEORGETOWN AND ESPANOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2947 8108 2946 8112 2943 8110 2941 8115
2926 8115 2926 8141 2940 8142 2938 8145
2932 8168 2934 8168 2934 8166 2937 8167
2937 8173 2941 8174 2965 8116
TIME...MOT...LOC 1142Z 249DEG 31KT 2936 8163
HESSThe Jacksonville radar (KJAX), 119 km away, was scanning. The volume nearest the first event began at 12:08 UTC.
7 hail, 2 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.
Quarter size hail was reported in Daytona North by an off duty Fire Rescue Captain.
A few reports of 2 hail were received along the SR 100 corridor.
A vehicle was struck by lightning at State Road 100 and Interstate 95. The cost of damage was unknown but was estimated for the event to be included in StormData.
CWOP site recorded 2.31 inches within 2 hours. About 2.02 inches occurred within 1 hour.
Dime to penny size hail was observed in St. Augustine Shores.
A tree was blown down at Avery and Spring Street in St. Augustine. The time of damage was based on radar. The cost of damage was estimated for the event to be included in storm data.
A tree was blown down on a mobile home near Spring Street and North Whitney Street. No injuries reported. Time of damage was based on radar. The cost of damage was unknown but it was estimated for the event to be included in StormData.
Dime size hail was observed in Marineland near Washington Oaks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628530, 628533, 628535, 628534, 629267, 628543, 628545, 628538, 628546, 628549, 628547.